MENU

Freecall Infoline

1800 644 189

Dyskinesia and Dystonia


Dyskinesia

Dyskinesia is used to describe uncontrollable, often jerky movements that a person does not intend to make. These movements can affect the arms, legs, head or whole body.  

Some people who have been taking levodopa for some time may experience dyskinesia as a side effect. Dyskinesia can also result from prolonged use of certain antipsychotics.  

Managing Dyskinesia

Involuntary movements that are a side effect of levodopa medication normally improve with a reduction or change in timing of the medication.  However these medication changes can result in an increase in rigidity or tremors. When this happens an important step is to consult your specialist to actively adjust your medications for maximum medical benefit with minimal side effects.  Sometimes small changes in dosage and frequency can improve dyskinesia.

Dyskinesia can worsen under stress, so reducing stress is important. Whether it’s doing yoga, reading a book, lighting an aromatherapy candle or speaking with a friend, decide what works for you and schedule it into your routine.


Dystonia

Dystonia describes the condition when muscles tighten involuntarily.  Symptoms may be mild or severe and every person with Parkinson’s is affected differently.

Dystonia is usually a result of Parkinson’s itself and is caused by low levels of dopamine. 

Dystonia is more common in people who have been diagnosed with Parkinson’s at a younger age (under 40), but it can affect anyone with the condition.

‘Off’ Dystonia

Dystonia happens most often when levodopa treatment is ‘wearing off’. This is when the medication becomes less effective before the next dose is due. ‘Off’ dystonia is often experienced first thing in the morning when the next dose of levodopa is required.

‘On’ Dystonia

Occasionally dystonia can also happen at ‘peak-dose’, when your levodopa is at its most effective. It is caused by having too much dopamine in the brain, which can overstimulate the muscles.

Parts of the body affected by dystonia

Dystonia is more likely to affect the side of the body that is most affected by Parkinson’s. It can affect a single muscle or a group of muscles, but for people with Parkinson’s it often affects the feet. Dystonia may also affect the hands, eye lids and vocal cords.


Managing Dystonia

  • Medication
    If you think your dystonia is connected to your levodopa medication then keep a diary and review your medication with your GP or specialist.  Changing timing, dosages and tablet types (such as using slow release medication at night) may all help depending on the causes and pattern of the dystonia.
  • Muscle relaxants
    This type of medication may also help. Discuss options with your GP or specialist.
  • Botulinum toxin (Botox)
    Botox is a powerful nerve toxin that is sometimes used to treat dystonia. It can be injected in small doses into the affected muscle. This treatment needs to be repeated every two to three months. Speak to your GP or specialist about whether this may help you.
  • Self-help
    Many people find that ‘sensory tricks’ give temporary relief from spasms. Tricks can involve touching the affected body part, or a nearby body part, before or while you make the movement that usually triggers a spasm.  This seems to prevent or shorten the spasm by distracting the brain. 
  • Yawning
    This may ease dystonia in your vocal cords.
  • Talking, lying down, singing, laughing, chewing or putting pressure on the eyebrows
    These strategies  may help to relieve dystonia in your eye lids.
  • Keep a diary
    Detail your symptoms, the time they occur, and the time you took your medication. This is a good way to provide this useful information for your specialist.

Support for you

Top